Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2018, 10:04 PM EDT for Tioga County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 10:04 PM EDT (02:04 UTC)
- Expired
- Jul 16, 2018, 10:45 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:15 PM EDT | TSTM WND DMG | Arnot, PA | TREE DOWN ON 700 BLOCK OF LOWER ARNOT RD IN BLOSSBURG TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
373
WUUS51 KCTP 170204
SVRCTP
PAC117-170245-
/O.NEW.KCTP.SV.W.0065.180717T0204Z-180717T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1004 PM EDT MON JUL 16 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Eastern Tioga County in north central Pennsylvania...
* Until 1045 PM EDT.
* At 1004 PM EDT, severe thunderstorms were located along a line
extending from Lindley to near Mansfield to Ogdensburg, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mansfield, Elkland, Blossburg, Covington, Arnot, Millerton,
Keeneyville, Ogdensburg, Tioga, Roseville, Osceola, Tioga Junction
and Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4199 7692 4159 7688 4157 7694 4155 7696
4155 7719 4170 7724 4200 7738
TIME...MOT...LOC 0204Z 241DEG 28KT 4205 7710 4186 7701 4159 7698
HAIL...1.00IN
WIND...60MPH
$$
Lambert1 follow-up statement
212
WWUS51 KCTP 170238
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1038 PM EDT MON JUL 16 2018
PAC117-170247-
/O.EXP.KCTP.SV.W.0065.000000T0000Z-180717T0245Z/
Tioga PA-
1038 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIOGA COUNTY WILL
EXPIRE AT 1045 PM EDT...
The storms which prompted the warning have moved east and out of the
warned area. Therefore, the warning will be allowed to expire.
LAT...LON 4199 7692 4159 7688 4157 7694 4155 7696
4155 7719 4170 7724 4200 7738
TIME...MOT...LOC 0237Z 241DEG 28KT 4217 7680 4198 7671 4171 7668
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:56 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 16, 9:56 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service State College PA 956 PM EDT Mon Jul 16 2018 .SYNOPSIS... Very warm and humid weather will persist overnight and into Tuesday. Showers and thunderstorms will precede a cold front which will move through during the day on Tuesday. Canadian high pressure will follow and bring a refreshing change back to much lower humidity and near to slightly below normal temperatures for the second half of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A very active late afternoon and evening occurred across a few locations in northern and western PA. The most significant weather, in the form of very heavy rain and Flash Flooding occurred across northern Potter County where rainfall estimates of up to 4 to 5 inches were substantiated by spotter reports. Elsewhere, a line of strong to severe TSRA with a few damage reports of downed trees moved NE across Warren County over the past few hours, and an isolated TSRA and associated microburst blew down a few trees in northern Cambria County early on. An approaching cold front, increasing diffluence aloft, and a NE/SW 925-850 mb theta-e ridge extending across NW PA through much of tonight should support additional TSRA with expanding coverage across the NW Mtns as the night wears on. Warm temps aloft (about 8-9C at 700 mb) and the lack of significant forcing further SE will keep POPs fairly minimal until the predawn hours of Tuesday. We'll have to deal with one last muggy night in this latest anomalous warm spell. Given the high sfc dewpoints in the upper 60s to low 70s, and extensive cloud cover, min temps early Tuesday will once again vary from the upper 60s to low 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... A cold front will reach the northwest mountains around or very shortly after sunrise Tuesday morning and take much of the daylight hours to get past Lancaster Co. However, about half of the area will be dry after 18Z. High PWAT air, increasing deep layer shear (20-30 kt) and the cold front may lead to strong thunderstorms depending on the amount of sunshine. SPC has a portion of east Central PA in a marginal risk for severe. Most likely timing for the strongest storms would be generally during the afternoon hours when heating meets up with the front, forcing and modest shear. Maxes will be highest in the SE, but most places won't be more than 3-4F away from their normals. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Drier air and building pressure behind the cold front Tuesday night into Wednesday helps clear things out and drop high temperatures Wednesday about 5 degrees over Tuesday - but biggest change will be that lowering dewpoints will make humidity levels become notably more comfortable. High pressure over PA Wednesday night will bring the coolest morning of the week before it slided east off the coast on Thursday. Flow aloft will shift from northwest to southwest and surface winds will turn southeast. GFS hints at a marine layer moving into lower Susq Thursday night and a return of higher dew points may bring some patchy morning fog. Next system slowly approaches by late Friday but stalls over the Great Lakes as inverted trough develops on top of it. This system will slowly work eastward into the Northeast over the weekend bringing a return of unsettled weather. A weak low center trying to form on the coastal front off the Carolinas Saturday progged to move north to just of the Delmarva for Sun/Mon, enhancing shower/tstm threat for eastern half of CWA. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... The approach of a cold front will keep isold-sct thunderstorms going through much of the night, mainly in the NW. Not much fog is expected tonight with mild temps and at least 50pct cloud cover in most places. However,showers and thunderstorms will be capable of producing heavy rain leading to temporary mvfr/ifr vsbys. The cold front may reach KERI around sunrise and then slow a little as it should take most of the day to get thru KLNS. But, BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z. Some storms with gusty winds and heavy rain are expected, mainly in IPT, MDT and LNS where peak heating will meet up with CFROPA. IFR is poss in any of the storms. Drier and less humid conditions start Tues morning in the NW and evening in the SE and last for the rest of the week. .Outlook... Wed-Fri...AM valley fog N, otherwise, no sig wx expected. Sat...SHRA/TSRA poss vcty warm front. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Dangelo LONG TERM...RXR AVIATION...Dangelo/Gartner
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 17 hours 59 minutes before
Hazardous Weather Outlook National Weather Service State College PA 405 AM EDT Mon Jul 16 2018 PAZ004>006-010-011-037-170815- Warren-McKean-Potter-Elk-Cameron-Tioga- 405 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to possibly severe thunderstorms with gusty winds are possible later today and tonight ahead of an approaching cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056>059-063>066-170815- Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 405 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Maximum heat index values could approach 100 degrees during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possibly severe thunderstorms with gusty winds are possible Tuesday afternoon along a cold front. Heavy rain with these thunderstorms may be enough to cause localized flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 405 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability of hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possibly severe thunderstorms with gusty winds are possible during the late morning and early afternoon hours on Tuesday along a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 9:33 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
933 PM EDT MON JUL 16 2018
PAZ037-170215-
Tioga PA-
933 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 1015
PM EDT...
At 933 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Elkland to near Keeneyville to near Leonard
Harrison State Park. Movement was northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Elkland, Westfield, Lawrenceville, Gaines,
Covington, Millerton, Keeneyville, Leetonia, Leonard Harrison State
Park, Tioga, Knoxville, Roseville, Osceola, Tioga Junction and
Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4199 7692 4177 7690 4159 7750 4189 7761
4200 7761 4200 7693
TIME...MOT...LOC 0133Z 238DEG 28KT 4201 7735 4183 7731 4167 7737
LambertLocal storm report, Jul 16, 9:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 S GENESEE 41.97N 77.90W
07/16/2018 POTTER PA 911 CALL CENTER
MULTIPLE ROADS FLOODED IN BINGHAM AND GENESEE TOWNSHIPS
IN POTTER COUNTY.
&&
EVENT NUMBER CTP1801976
JRBLocal storm report, Jul 16, 9:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 SSE MATTHEWS RUN 41.88N 79.34W
07/16/2018 WARREN PA 911 CALL CENTER
SEVERAL LIMBS DOWN IN THE 2400 BLOCK OF MATHEWS RUN RD
&&
EVENT NUMBER CTP1801977
JRBLocal storm report, Jul 16, 9:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG EXCELSIOR CORNER 41.69N 79.48W
07/16/2018 WARREN PA 911 CALL CENTER
UPROOTED TREE NEAR THE INTERSECTION OF TOWER LANE AND
CAMPBELL HILL RD
&&
EVENT NUMBER CTP1801978
JRBLocal storm report, Jul 16, 9:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 WNW ALTHOM 41.78N 79.36W
07/16/2018 WARREN PA 911 CALL CENTER
TREE DOWN ON THE 4700 BLOCK OF DAVEY HILL RD
&&
EVENT NUMBER CTP1801979
JRBSpecial weather statement, Jul 16, 9:59 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
959 PM EDT MON JUL 16 2018
PAZ037-170230-
Tioga PA-
959 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 1030
PM EDT...
At 959 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Lindley to 6 miles southeast of Lawrenceville to
near Mansfield to Ogdensburg. Movement was northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mansfield, Blossburg, Lawrenceville, Covington, Arnot, Millerton,
Ogdensburg, Tioga, Liberty, Roseville, Tioga Junction and Mansfield
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4199 7692 4160 7687 4159 7688 4158 7691
4156 7696 4155 7700 4155 7715 4187 7723
4200 7730 4200 7693
TIME...MOT...LOC 0159Z 237DEG 27KT 4202 7711 4192 7707 4180 7703 4160
7699
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:07 PM EDT | Areal Flood Advisory | CTP | Potter | 3 hr |
| Jul 16, 8:17 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Jul 16, 8:32 PM EDT | Special Weather Statement | CTP | Potter | 58 min |
| Jul 16, 9:23 PM EDT | Flash Flood Warning | CTP | McKean, Potter, Tioga | 112 min |
| Jul 16, 9:33 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| Jul 16, 9:59 PM EDT | Special Weather Statement | CTP | Tioga | 31 min |
| Jul 16, 11:47 PM EDT | Areal Flood Warning | CTP | Potter, Tioga | 6 hr |
| Jul 17, 6:31 AM EDT | Special Weather Statement | CTP | Cambria | 74 min |
| Jul 17, 7:15 AM EDT | Special Weather Statement | CTP | Cambria | 75 min |
| Jul 17, 8:51 AM EDT | Special Weather Statement | CTP | Lycoming | 24 min |
| Jul 17, 9:29 AM EDT | Special Weather Statement | CTP | Columbia | 46 min |
| Jul 17, 12:14 PM EDT | Special Weather Statement | CTP | Fulton | 46 min |
| Jul 17, 12:55 PM EDT | Special Weather Statement | CTP | Dauphin | 35 min |
| Jul 17, 1:19 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, York | 116 min |
| Jul 17, 1:40 PM EDT | Special Weather Statement | CTP | Lebanon | 35 min |
| Jul 17, 2:30 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jul 17, 2:48 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Jul 17, 3:16 PM EDT | Special Weather Statement | CTP | Centre | 44 min |
| Jul 17, 4:12 PM EDT | Special Weather Statement | CTP | Lycoming | 33 min |
| Jul 17, 7:35 PM EDT | Special Weather Statement | CTP | Franklin | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.